Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    New Severe Allergy Attacks?
    avatar
    Oliver89 posted:
    Wondering if anyone can shed some light on this...

    My boyfriend has never had allergies or allergy attacks until a few months ago. All of his attacks have been severe enough to the point where he breaks out in hives, can't breathe, and needs to be taken to the emergency room. He has been to the emergency room three times, and each time they tell us his symptoms don't look like allergy symptoms - but they don't know what it is. He has been to various doctors, and they tell him to see allergy specialists.

    After the last emergency room vist, about a month and a half ago, they gave him 2 bags of IV fluid and he has felt bloated ever since. He has had a few more allergy attacks since then, and each time has had excruiating stomach pain before he breaks out.

    Any thoughts or opinions, or ideas of any specialists to talk to? Thanks so much!
    Reply
     
    avatar
    coughy16 responded:
    Well, sounds like everyone agrees he needs to see an allergist, has he seen one yet? What did he/she say?
     
    avatar
    Oliver89 replied to coughy16's response:
    He has seen an allergist, he didn't find anything new out, they said he wasn't allergic to anything.
     
    avatar
    DUKE MEDICINE
    Brian P Vickery, MD replied to Oliver89's response:
    Dear Oliver89:

    One possible consideration is hereditary angioedema (HAE). This is a disorder that produces relatively sudden attacks followed by a period of wellness and then another attack. This is relatively rare, and many ER docs don't know about it. Even some allergists may not have ever seen a case.

    Typically, the attacks are characterized by pronounced swelling of the lips, tongue, or hands, and because of their rapid onset they may be mistaken for allergic reactions. One of the characteristic and distinguishing signs of HAE is quite severe abdominal pain during the attack, which is due to the same swelling problem occurring in the intestinal wall. This pain can be so intense that some HAE patients have been been taken straight to the operating room by a surgeon who is concerned about a severe problem when they examine the patient at the bedside. Your boyfriend's abdominal pain and difficulty breathing would concern me for HAE. Another consideration would be mastocytosis, which is another rare condition involving overgrowth of the mast cells that cause allergic reactions.

    Hives are not typical of HAE attacks, so this may argue against this diagnosis. But it can usually be diagnosed by a relatively simple blood test, and the good news is that there are several new drugs which are highly effective for this condition. If you do a web search for the HAE advocacy organization, you can find more information about this condition to see if it's likely that your boyfriend has it; and you should be able to find a physician near you who has some expertise. When the HAE bloodwork is being sent, it may be a good idea to also check a tryptase level to rule out mastocytosis.

    Hope this helps-
    Brian
     
    avatar
    Oliver89 replied to Brian P Vickery, MD's response:
    Thank you for your help! We will look more into these conditions and see some specialist if we feel his symptoms match up. Thanks again!


    Helpful Tips

    Tip: safe use of epinephrine auto-injectorsExpert
    For patients with allergic diseases that place them at risk for severe allergic reactions or anaphylaxis, epinephrine autoinjectors are an ... More
    Was this Helpful?
    16 of 28 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center